Alert archive / Arizona / Flash Flood Warnings in 2004

Flash Flood Warning 44, NWS Tucson, AZ

August 17, 2004Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 17, 2004, 6:10 PM MST for Graham County, Arizona. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2004, 6:10 PM MST (01:10 UTC)
Expired
Aug 17, 2004, 8:00 PM MST
In force
110 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Graham County, AZ

The radar

The Tucson radar (KEMX), 128 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2004-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1920 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2004-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1920 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1874 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 180113
FFWTWC
AZC009-180400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
610 PM MST TUE AUG 17 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GRAHAM COUNTY IN ARIZONA
    THIS INCLUDES FORT THOMAS...MT GRAHAM AND FORT GRANT

* UNTIL 900 PM MST

* AT 610 PM MST...WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE 
  AREA OF VERY HEAVY RAIN EXTENDING FROM JUST SOUTH OF FORT THOMAS
  TO 10 MILES SOUTHWEST OF SAFFORD NEAR THE FRYE MESA DAM. MOVEMENT
  WAS TO THE SOUTH AT 15 MPH. 

THIS WARNING INCLUDES ALL OF THE BURN AREA OF MT GRAHAM. SMALL
STREAMS...SECONDARY ROADS...AND NORMALLY DRY WASHES WILL FLOOD
QUICKLY. DO NOT DRIVE INTO FLOODED AREAS. THE HEAVY RAINS COULD
ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

LAT...LON 3301 10961 3300 11005 3246 11008 3246 10952

$$
MEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:15 PM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 17, 2:15 PM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST TUE AUG 17 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...HIGH PRESSURE HAS BEGUN TO BUILD SOUTHWEST OF CALIFORNIA
TODAY INDUCING A DRYING TREND THIS WEEK. ENOUGH MOISTURE WILL REMAIN
OVER THE AREA FOR TYPICAL AFTERNOON AND EVENING THUNDERSTORMS.
OTHERWISE... NEAR TO SLIGHTLY BELOW NORMAL DAYTIME TEMPERATURES ARE
EXPECTED. AN INCREASE IN MOISTURE WILL BEGIN OVER THE WEEKEND FOR A
BETTER CHANCE OF THUNDERSTORMS.

&&

.DISCUSSION...THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS THE AREA
THIS AFTERNOON HELPED ALONG BY PLENTY OF SUNSHINE THIS MORNING. A
FEW STRONG THUNDERSTORMS WITH HEAVY RAIN HAVE OCCURRED IN CENTRAL
PIMA... WESTERN SANTA CRUZ AND NORTHERN GREENLEE COUNTIES ALREADY.
THUNDERSTORM ACTIVITY WILL CONTINUE TO DEVELOP THROUGH THIS EVENING
ACROSS SOUTHEASTERN ARIZONA WITH HEAVY RAINFALL THE GREATEST THREAT.
OTHERWISE... THE UPPER LEVEL TROUGH CENTERED OVER THE GREAT SALT
LAKE AND EXTENDING INTO WESTERN NEW MEXICO HAS SHIFTED SLIGHTLY TO
THE EAST AS HIGH PRESSURE BUILDS INTO CALIFORNIA. AS THIS RIDGE
STRENGTHENS DRIER AIR WILL MOVE INTO THE STATE RESULTING IN A
DECREASE CHANCE OF THUNDERSTORMS.

BY WEEKS END THE RIDGE WILL BE FORCED EASTWARD BY A PIECE OF ENERGY
BREAKING AWAY FROM A TROUGH OVER THE PACIFIC. AS THE RIDGE MOVES
EAST A SOUTHERLY COMPONENT TO THE FLOW WILL RETURN TO SOUTHEAST
ARIZONA AND THUS TAP INTO THE MOISTURE OVER NORTHERN MEXICO. ERGO...
THE CHANCES FOR CONVECTIVE ACTIVITY WILL ONCE AGAIN INCREASE.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

EVANS
Hazardous weather outlook, Aug 17, 11:55 AM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1155 AM MST TUE AUG 17 2004

AZZ019-029>035-180700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1155 AM MST TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...ACTIVITY WILL BE A LITTLE LESS TODAY IN THE WAKE OF THE
UPPER LEVEL DISTURBANCE THAT MOVED THROUGH THE AREA ON MONDAY.
HOWEVER...THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH
FLASH FLOODING STILL A THREAT.

DISCUSSION...THE AREA IS SLIGHTLY MORE STABLE AND DRIER THAN
YESTERDAY WITH THE AREA IN THE WAKE OF THE UPPER LEVEL DISTURBANCE
THAT MOVED THROUGH THE AREA. HOWEVER...THERE IS STILL ENOUGH
MOISTURE AROUND TO SUPPORT ISOLATED TO SCATTERED THUNDERSTORMS FROM
CENTRAL PIMA COUNTY EAST. THERE IS ALSO ENOUGH SHEAR IN THE
ATMOSPHERE TO SUPPORT ISOLATED SEVERE THUNDERSTORMS. THE THREAT FOR
FLASH FLOODING IS STILL ABOVE CLIMATOLOGY...ESPECIALLY IN AREAS THAT
HAVE BEEN HIT HARD OVER THE PAST 10 DAYS...LIKE CENTRAL PIMA
COUNTY...SANTA CRUZ AND COCHISE COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DRIER WESTERLY FLOW ALOFT WILL OVERTAKE THE REGION STARTING
WEDNESDAY AND CONTINUE INTO THE FIRST HALF OF THE WEEKEND. STORMS
WILL BECOME MORE ISOLATED AND CONFINED NEAR THE MOUNTAINS BY FRIDAY.
THERE ARE MORE SIGNS THAT A SOMEWHAT MORE ACTIVE PATTERN WILL
DEVELOP LATE IN THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:43 PM MSTSevere Thunderstorm WarningTWCGraham57 min
Aug 17, 6:43 PM MSTSevere Thunderstorm WarningTWCCochise, Graham62 min
Aug 17, 7:13 PM MSTSevere Thunderstorm WarningTWCPinal47 min
Aug 18, 1:39 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee36 min
Aug 18, 3:00 PM MSTFlash Flood WarningTWCGraham60 min
Aug 18, 3:39 PM MSTSevere Thunderstorm WarningTWCCochise36 min
Aug 18, 4:35 PM MSTFlash Flood WarningTWCGraham85 min

Nearby

Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.